Black poop can be a sign of a serious medical condition, so it’s important to see a doctor if you notice this change in your stool. There are a number of possible causes of black poop, including:
- Bleeding in the upper digestive tract: This can be caused by a variety of conditions, including ulcers, gastritis, and esophageal varices.
- Iron supplements: Iron supplements can turn stool black.
- Certain medications: Some medications, such as bismuth subsalicylate (Pepto-Bismol) and activated charcoal, can turn stool black.
- Melena: Melena is a medical term for black, tarry stool that is caused by bleeding in the upper digestive tract.
- Infections: Some infections, such as salmonella and shigella, can cause black poop.
- Food coloring: Eating certain foods, such as blueberries and black licorice, can turn stool black.
- Constipation: If you have constipation, your stool may be black because it has been sitting in your colon for a long time.
If you have black poop, it’s important to see a doctor to rule out any serious medical conditions. Your doctor will likely ask you about your medical history and perform a physical exam. They may also order blood tests, stool tests, and imaging tests to determine the cause of your black poop.
There are a number of things you can do to prevent black poop, including:
- Take iron supplements: If you need to take iron supplements, be sure to take them as directed by your doctor.
- Avoid certain medications: If you are taking any medications that can turn stool black, talk to your doctor about whether you can switch to a different medication.
- Treat infections: If you have an infection that is causing black poop, be sure to treat the infection promptly.
- Eat a healthy diet: Eating a healthy diet can help to prevent constipation and other digestive problems that can lead to black poop.
- Drink plenty of fluids: Drinking plenty of fluids can help to prevent constipation and other digestive problems that can lead to black poop.
If you have any questions or concerns about black poop, be sure to talk to your doctor.